EconPapers    
Economics at your fingertips  
 

Editor's Choice Wealth Inequality in the United States since 1913: Evidence from Capitalized Income Tax Data

Emmanuel Saez and Gabriel Zucman

The Quarterly Journal of Economics, 2016, vol. 131, issue 2, 519-578

Abstract: This paper combines income tax returns with macroeconomic household balance sheets to estimate the distribution of wealth in the United States since 1913. We estimate wealth by capitalizing the incomes reported by individual taxpayers, accounting for assets that do not generate taxable income. We successfully test our capitalization method in three micro datasets where we can observe both income and wealth: the Survey of Consumer Finance, linked estate and income tax returns, and foundations’ tax records. We find that wealth concentration was high in the beginning of the twentieth century, fell from 1929 to 1978, and has continuously increased since then. The top 0.1% wealth share has risen from 7% in 1978 to 22% in 2012, a level almost as high as in 1929. Top wealth-holders are younger today than in the 1960s and earn a higher fraction of the economy’s labor income. The bottom 90% wealth share first increased up to the mid-1980s and then steadily declined. The increase in wealth inequality in recent decades is due to the upsurge of top incomes combined with an increase in saving rate inequality. We explain how our findings can be reconciled with Survey of Consumer Finances and estate tax data. JEL Codes: D31, E01, E21, N32.

Date: 2016
References: Add references at CitEc
Citations: View citations in EconPapers (684)

Downloads: (external link)
http://hdl.handle.net/10.1093/qje/qjw004 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:131:y:2016:i:2:p:519-578.

Ordering information: This journal article can be ordered from
https://academic.oup.com/journals

Access Statistics for this article

The Quarterly Journal of Economics is currently edited by Robert J. Barro, Lawrence F. Katz, Nathan Nunn, Andrei Shleifer and Stefanie Stantcheva

More articles in The Quarterly Journal of Economics from President and Fellows of Harvard College
Bibliographic data for series maintained by Oxford University Press ().

 
Page updated 2025-03-24
Handle: RePEc:oup:qjecon:v:131:y:2016:i:2:p:519-578.